What Are the Pros and Cons of Taking Doxycycline for Acne?
Taking doxycycline for acne can be an effective way of eliminating or reducing breakouts, but like all antibiotics, it can have some undesirable side effects. As a general rule, health care professionals will suggest over-the-counter and topical treatments for acne before prescribing oral antibiotics. This is because doxycycline, like all antibiotics, carries with it the risk of certain side effects, including yeast infections in women, digestive problems, and, like many antibiotics, an increased resistance to some bacteria, making it harder to treat any future bacterial infections a patient might develop.
If a patient suffers from acne breakouts that do not respond well to over-the-counter treatments, a doctor may prescribe acne medication. Doxycycline is an oral antibiotic that can reduce skin inflammation and pimples and can be very effective in treating stubborn acne. Its main advantage is its efficacy and the fact that it can sometimes clear up breakouts even when prescribed at low doses.
Doxycycline may cause side effects that are commonly associated with other antibiotics. These include nausea, yeast infections, as well as sensitivity to the sun. It's a good idea to apply extra sun protections while taking doxycycline for acne, as there is the potential for developing a rash as a result of sun exposure. Sunscreen can help, as can physically blocking the sun with clothing, hats, and portable shelters. When offered the option of taking doxycycline, patients should speak with their doctors about the possibility that they could develop strains of antibiotic-resistant bacteria, which could have significant health consequences down the road.
Women of childbearing age should be particularly cautious about taking doxycycline for acne, and if a woman believes that she might be pregnant, she should speak to her doctor about her concerns.. This is because doxycycline may cause birth defects if consumed by a pregnant woman. Making matters worse, the drug can also interfere with the efficacy of contraceptive pills, so women who use doxycycline for acne as well as oral contraceptives should use a backup method of birth control during and for at least seven days after their course of doxycycline treatment. It is also a good idea to speak to one's doctor about the possibility for interaction between antibiotics and contraceptive pills, as a doctor may modify his prescription of the drug or provide additional instructions for its use.
@ZipLine-- I think I agree with you. Doxycycline got rid of my adult acne, but it came right back after I quit the medication. It's not the best way to treat acne simply for this reason.
@ZipLine-- Antibiotic treatment for acne is not suitable for everyone. But in some cases, especially when acne is severe and non-responsive to other treatments, antibiotics like doxycycline can be the only acne solution.
With every drug treatment, doctors weigh the pros and cons. If the pros are greater than the cons, that is, if the doctor feels that the benefits of the drug outweigh the risks for that patient, then he or she will prescribe it. We all know that doctors do not prescribe antibiotics unless it's necessary due to the risk of resistance.
Doxycycline might not have worked for you but it worked for me. I had cystic acne and no topical treatment could get rid of it. My acne cleared up totally with a relatively low dose of doxycycline. I did not have many side effects. I took the medication after meals and avoided dairy for several hours before and after as I was supposed to. Obviously, no antibiotic can be taken forever, so I am off of it now. But thankfully, the cystic acne has not returned.
I used doxycycline acne treatment early this year. I took it for almost three months but had very bad experiences with it. Everything seemed okay in the first month but afterward, the side effects started getting worse. I had a lot of digestive troubles, especially diarrhea. I also developed an inner ear problem and started experiencing vertigo. I found out later that it was a side effect of the medication.
I do not recommend doxycycline to anyone with acne. It's not worth the side effects in my opinion.
Post your comments